Texas, 2021

Damaging Winds in Texas, April 23, 2021

April 23, 2021 · NWS CRP · 5 events in 2 counties and zones

Storms developed southwest of San Antonio during the late afternoon as a strong upper level disturbance interacted with a strongly unstable air mass over the region. The severe storms moved southeast into the Brush Country during the evening producing wind damage in Live Oak and Bee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Storms developed southwest of San Antonio during the late afternoon as a strong upper level disturbance interacted with a strongly unstable air mass over the region. The severe storms moved southeast into the Brush Country during the evening producing wind damage in Live Oak and Bee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 23, 6:22 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 23, 6:22 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
722 PM CDT Fri Apr 23 2021

.DISCUSSION...

Winds remain gusty across the southern Coastal Bend this evening,
however speeds have dropped below advisory criteria. Have allowed
the Wind Advisory to expire. That being said, there could be
strong gusty winds with any convection that moves/develops in the
area. Per LAPS analysis, the area from Jim Wells Co. to Live Oak,
Bee, Goliad and Victoria counties are very unstable. An upper jet
streak is also moving across South and Central TX, providing upper
support for storms. The current storms just north of Cross, TX
could continue to strengthen/develop as they move into the more
unstable environment. The inhibiting factor that the models
predict is that CIN values will increase through the evening,
which could keep the storms from getting into the northern CWA.
It's more likely the storms will hold together for awhile before
decreasing in strength, thus allowing some storms to enter the
northern areas.

&&

.PREV DISCUSSION... /Issued 642 PM CDT Fri Apr 23 2021/

AVIATION...

Currently on radar, storms are nearing the COT area from the west
while weak showers are moving north across VCT. A boundary and
upper disturbance will continue to push the storms near COT to the
east, reaching VCT over the next 2-4hrs. LRD may see brief precip,
but chances are less across the LRD area. If storms hold together
and develop farther south through the night, then ALI and CRP
could see some storms around 05Z-09Z. Have included VCSH/VCTS
along with TEMPO groups addressing times of stronger storms. Only
mention SHRA for LRD where chances are lowest. IFR conditions will
be possible this evening through tonight in and around the
convection. Behind the boundary, drier mid and upper levels will
filter across the area, while near surface moisture remains
through early Sat morning. This will provide a brief period where
conditions will be favorable for fog to develop early Sat morning
leading to IFR conditions. Drying continues through early Sat
morning with conditions quickly lifting to VFR levels as fog and
clouds exit the area.

PREV DISCUSSION... /Issued 321 PM CDT Fri Apr 23 2021/

SHORT TERM (Tonight through Saturday Night)...

Tough forecast continues this evening. Convection hasn't really
materialized so far today with little in the way of focus across
our forecast area. The best energy remains to the north as
expected. The main mid-level shortwave is still west of the area
however, and with an atmosphere that was not really touched by
daytime convection, plenty of energy remains over the region.
Model guidance has been consistent in showing the development of
at least some showers/storms, but inconsistent in where the
convection occurs. Latest guidance though would suggest mainly
across northern counties, especially east of I-37 for the
potential for another round of storms overnight. With the
approaching shortwave and co- located upper level jet streak, it
would not be out of the question to get a strong to severe storm
or two. Will have to watch for capping to develop though. If this
happens too quickly, could either end the chances for convection
or at least elevate it. Much of the guidance has not been handling
the cap very well today, so have been leaning heavily on the LAPS
analysis indicating the cap had been able to erode. WRF ARW is
handling it fairly well, but will redevelop the cap for most of
the area pretty quickly after 00z...except around VCT. All in all,
the window for more convection looks to be around 10p-2a, but
confidence isn't great.

Once that gets out of the way, the rest of the short term period
is much quieter. A cold front will push through the area overnight
and toward morning with winds shifting to the north. This will not
result in temperatures any cooler tomorrow. With a more
northwesterly direction out west during the day, this will set us
up for some hot/dry air moving into the region. Temperatures will
likely be in the mid to upper 90s west on the downslope flow off
higher terrain. Even eastern portions of the area should be into
the 90s except along the coast. RH values will drop to very low
levels, so will need to monitor wind conditions for a potential
for elevated fire weather conditions. At this point winds look
like they should remain low enough to not warrant an RFD. Dry
conditions continue into tomorrow night with lows in the lower 60s
as winds shift around to the east.

LONG TERM (Sunday through Friday)...

The long term starts out with a mid-level low pressure system to the
east of TX and zonal flow for over the Central CONUS. A large scale
high pressure system builds across Southern Mexico that will
result in ridging to start of the workweek. Dry conditions PWATs
will be well below 1.0" and subsidence will warm temperatures
until about midweek. Temperatures on Sunday are expected to be in
the 80s to upper 90s across the region. Our next front come ahead
of a trough sweeping east out of the Desert Southwest. FROPA
timing ranges from Wed to Thu as discrepancy between models exist.
Have decided to mostly stick with NBM for the latter half of the
period. Hesitant to put thunder into the grids due to uncertainty
and currently appears that capping will be in place but Wednesday
currently not too dry in the midlevels. PWAT's are currently on
track to be near normal for Wednesday. The rest of the period will
be warmer and drier as ridging sets in.

Coastal flooding may be a concern on Tuesday due to onshore flow
increasing to moderate to strong and both the P-ETSS and ETSS
suggest sea levels near 2.0 feet during high tide.

MARINE...

Moderate to strong southeasterly flow will continue into tonight.
A few showers and thunderstorms are still possible in the
overnight hours. A cold front will push through the area tomorrow
morning with light to moderate northeasterly winds behind it. Weak
to moderate onshore flow will return by Sunday and persist
through Monday. Flow will increase to moderate to strong levels
Tuesday increasing to Strong Wednesday with advisory conditions
possible ahead of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    70  94  65  83  67  /  20   0   0   0   0
Victoria          68  89  59  85  64  /  40   0   0   0   0
Laredo            64  96  64  97  67  /  20   0   0   0   0
Alice             68  96  62  90  65  /  20   0   0   0   0
Rockport          72  85  67  80  70  /  30   0   0   0   0
Cotulla           58  96  60  98  66  /  20   0   0   0   0
Kingsville        68  96  63  87  66  /  10   0   0   0   0
Navy Corpus       71  84  68  77  70  /  20   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 1 AM CDT Saturday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory until 8 PM CDT this evening For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor...Coastal waters from Baffin Bay to Port Aransas
     out 20 NM...Coastal waters from Port Aransas to Matagorda
     Ship Channel out 20 NM.

&&

TE/81...SHORT TERM
Hazardous weather outlook, Apr 23, 3:53 AM CST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
453 AM CDT Fri Apr 23 2021

TXZ229>234-239>247-342>347-442-443-447-241000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
453 AM CDT Fri Apr 23 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. A few
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-241000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
453 AM CDT Fri Apr 23 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. A few
storms could be strong.

Small Craft Advisory conditions are expected this afternoon and
into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisory conditions are possible from Tuesday night
through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 119 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Live Oak

When
April 23, 6:47 PM CST to 6:50 PM CST
Where
Live Oak County, 1.76 mi N of Whitsett to 1.4 mi ENE of Whitsett
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
28.655, -98.265

Power poles were broken at the ground on Highway 99.

Thunderstorm Wind, Live Oak

When
April 23, 6:48 PM CST to 6:51 PM CST
Where
Live Oak County, 0.47 mi WNW of Whitsett
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
28.631, -98.278

A tree limb 12 inches in diameter was broken near observer's home.

Thunderstorm Wind, Live Oak

When
April 23, 6:48 PM CST to 6:51 PM CST
Where
Live Oak County, 2.28 mi NE of Whitsett to 0.88 mi ENE of Esseville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.650, -98.240

Tree limbs and power lines were blown down between Interstate 37 and Esseville.

Thunderstorm Wind, Live Oak

When
April 23, 6:52 PM CST to 7:02 PM CST
Where
Live Oak County, 4.32 mi NNW of Ray Pt
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
28.580, -98.120

Observer estimated wind gusts up to 65 mph.

Thunderstorm Wind, Bee

When
April 23, 7:36 PM CST to 7:39 PM CST
Where
Bee County, 0.77 mi NNW of Beeville to 1.23 mi NNE of Beeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
28.411, -97.754

Power lines were blown down on East Clair Street in Beeville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952965, 952967, 952968, 952986, 952969.